Texas, 2003Hail and Damaging Wind in Texas, September 11, 2003
September 11, 2003 · NWS MAF · 4 events in 2 counties and zones
Severe thunderstorms developed in the vicinity of the Davis Mountains on the 11th. A few storms became severe resulting in very strong thunderstorm winds over 80 MPH and large hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in the vicinity of the Davis Mountains on the 11th. A few storms became severe resulting in very strong thunderstorm winds over 80 MPH and large hail up to the size of golfballs. No significant damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 11, 1:58 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU SEP 11 2003
.SHORT TERM...
AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK
TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE
BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION
IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS
WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE
THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER
THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES
AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT
BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS
GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER
OF THE GRIDS HANDLING THE SITUATION WELL.
&&
.LONG TERM...
WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE
SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY
FM KGDP-KMAF-KABI. EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH
FRI MORNING. MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY
USUALLY DON/T. STILL...THE TRAILING END OF THE FRONT SHOULD BE IN
OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL
JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH
ANY LINGERING ACTIVITY.
TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S
EXPECTED HIGHS...AS HAS CLOUD COVER. HOWEVER...H85 TEMP TRENDS
SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW
NORMAL. GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE
NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES
BY 12Z SUN. GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP
PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE
THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80
DEG F RANGE. NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE
SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A
LIGHT STRATIFORM EVENT. INTO NEXT WEEK...ZONAL FLOW AND A
GRADUAL WARMUP FOLLOWS. LITTLE CHANGES THEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
MAF 58 82 61 87 / 40 00 00 00
CNM 58 82 59 90 / 20 00 00 00
MRF 54 75 51 81 / 40 00 00 00
FST 61 82 64 85 / 40 10 00 00
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.
&&
06/44
Hazardous weather outlook, Sep 11, 1:30 PM CST, 4 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU SEP 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION.
PLATT
Thunderstorm Wind, Jeff Davis
- When
- September 11, 5:45 PM CST to 5:50 PM CST
- Where
- Jeff Davis County, 9 mi NW of Ft Davis
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 30.683, -103.983
Severe thunderstorm wind gusts were recorded by an automated observing system at the McDonald Observatory on Mount Locke. A gust of 85 MPH was recorded at 1745 CST and a gust of 82 MPH was recorded at 1750 CST. The observatory staff reported no damage from the storm which was also accompanied by large hail.
Hail, Jeff Davis
- When
- September 11, 5:50 PM CST
- Where
- Jeff Davis County, 9 mi NW of Ft Davis
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.683, -103.983
Penny to quarter size hail covered the ground at the McDonald Observatory on Mount Locke.
Hail, Jeff Davis
- When
- September 11, 6:01 PM CST
- Where
- Jeff Davis County, Ft Davis
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -103.883
Large hail ranging from quarter to golfball size covered the ground in Fort Davis.
Hail, Brewster
- When
- September 11, 6:34 PM CST to 6:42 PM CST
- Where
- Brewster County, 5 mi ENE of Alpine
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.400, -103.583
Nickel to golfball size hail was reported near the intersection of Highways 67 and 90.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 11, 20031 death · 1 event
- Tornado in Iowa, September 11, 2003$275,000 · F0 · 1 event
- Flash Flooding and Damaging Wind in Texas, September 11, 2003$61,000 · 60 kt wind · 4 events
- Flash Flooding in Kansas, September 11, 2003$10,000 · 16 events
- Damaging Wind in Texas, September 11, 2003$20,000 · 60 kt wind · 1 event
- Flash Flooding and Heavy Rain in Texas, September 11, 20036 events
- Flooding in Kansas, September 11 to 13, 20032 events
- High Wind in Montana, September 11, 20032 events
- Flash Flood and Damaging Wind in Texas, September 11, 2003$3,000 · 61 kt wind · 2 events
- Flood in Nebraska, September 11 to 12, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337222, 5337221, 5337223, 5337224.